A single lot of Rugby-label enteric-coated aspirin tablets, 81 mg, was voluntarily recalled after the manufacturer, Advance Pharmaceutical Inc of Holtsville, New York, received a single complaint that a bottle actually contained acetaminophen 500 mg tablets, the company announced.
Lot 13A026, with an expiration date of January 2015, contained 16,440 bottles and was distributed nationwide to wholesalers and retailers by Rugby Laboratories of Livonia, Michigan, Abu Z. Amanatullah, quality assurance and regulatory affairs manager for Advance Pharmaceutical Inc, told Medscape Medical News.
The over-the-counter product is indicated for the temporary relief of minor aches and pains and is packaged in bottles of 120 tablets with NDC 0536-3086-41 and UPC 3 0536-3086-41 9.
The recall was ordered June 17 to prevent consumers from inadvertently taking acetaminophen 500 mg, which may cause severe liver damage to those who take other drugs containing acetaminophen, consumers who take 3 or more alcoholic drinks every day, or those who have liver disease, the company said in a statement.
The label directions instruct patients to take 4 to 8 tablets every 4 hours, but not more than 48 tablets in 24 hours. Consumers who take 48 tablets daily of the defective product may be ingesting up to 24,000 mg of acetaminophen, which is about 6 times the maximum recommended daily dose, the company said.
Consumers who have the affected lot should immediately discontinue its use and return it to the pharmacy or store where it was purchased. Consumers with questions about the recall may contact Advance Pharmaceutical Inc, Monday through Friday, 9 am to 5 pm EST, at 631-981-4600, or by email at email@example.com. Consumers should contact their physician or healthcare provider if they have experienced any problems that may be related to taking or using this product, the company said.
This recall is being conducted with the knowledge of the FDA.
Any adverse reactions experienced with the use of this product should be reported to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at https://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to firstname.lastname@example.org.
Cite this: Nationwide Recall of Aspirin That May Contain Acetaminophen - Medscape - Jun 20, 2013.